Jump to content
ACN Latitudes Forums
  • pandas-cover-cropped.pngYour Child Has Changed; Should You Consider PANDAS?

    Have you seen our PANDAS eBook?  Our book is a helpful primer in a friendly question & answer format.  This eBook contains useful information to understand the symptoms of PANDAS, how it is diagnosed (including lab tests), the different types of treatments, approaches for prevention, and how to find the help and support that you need.  Your satisfaction is guaranteed. Learn more

Sign in to follow this  
clarkalisa

First IVIG tomorrow! (Help! do I stop supplements?)

Recommended Posts

Hello all, I am fairly new here (but unfortunately not new to PANDAS)

 

Tomorrow we will be giving my 9 y.o. (ADHD, ODD, OCD) son his first IVIG and I need a little hand holding/moral support. I am so nervous and would love to hear any success stories out there.

 

Also, we have him on lots of supplements as well as 2 abx (Azithromycin and a Cephalasporin). I understand that a common side effect is naseau and vomiting. I am assuming that for the next several days we should hold off on supplements (even the ones that help with his huge YEAST problem from the abx??) Any thoughts here?

 

Also what about the antibiotics? I assume to continue. Dr. Bouboulis says keep him on them, so we probably will do so.

 

Any other advice? Do most of you who have done IVIG experience some regression before things get better? We have been through so much and have lots of PTSD concerning our son, so the better prepared we are, the better we can support him!

 

Thanks for any help!!!!!

Alisa

Share this post


Link to post
Share on other sites

Make sure he is very well hydrated. He should start hydrating at least a day or two prior to the procedure. And keep him drinking all the way through.

Give ibuprofen/benedryl at least one hour prior to starting the infusion, and keep it up every 6 hours through the infusion (and a couple of days afterwards)

Migraines and nausea are common side effects - but hydrating helps minimize that.

Ask for steroids and Zofran (anti-nausea meds) that can also help with the side effects.

Keep hydrating for a few days after infusion as well. (Can you tell that hydrating is very important!)

Make sure they keep a low infusion rate (if you're going to Dr. B he already knows this).

 

A few side notes: take a notebook and document how he's doing. Write down the lot number of the medication, as well as the infusion rates. I kept detailed notes as to how he felt every time I gave him his ibuprofen/benedryl.

We are not an inordinate amount of supplements, but we did not stop any of our typical medications, etc... during IVIG. Just added the motrin/benedryl/steroids (we could not do Zofran b/c of conflicting other meds).

 

Our first infusion, we saw severe side effects for about 6-8 hours within about 8 hours after the second day of infusion. It was mostly headache and nausea - but our 5 year old handled it like a champ. After that, he was tired/pale for a day or two, but then A-OK. We saw immediate improvement from the IVIG - with little/no regression from the 1st infusion. Improvements lasted about 8 weeks (at which point we were due for 2nd infusion, but accidentally scheduled at 12 weeks - ooops, and we tried to take him off one of his abx - bad move).

 

Our second infusion (12 weeks post 1st), we saw less severe side effects about 12 hours post 2nd day of infusion, only lasting 3-4 hours - definite improvement. We did see a little bit of regression the first two weeks - but then also discovered that he was stashing meds in a hiding place instead of taking them for several days after returning home. So it's unclear what our regression was from - but he's about 4 weeks post and doing very well.

Share this post


Link to post
Share on other sites

We did not stop antibiotics or supplements. When our daughter had nausea we held off till the nausea had passed and only required the most important supplements. For us the nausea was only for about a day and with some phenergan cream it was manageable. Hope things go well with your IVIG. Best of luck.

 

Dedee

Share this post


Link to post
Share on other sites

Hi. Our ds7 is post 8 weeks from his first IVIG treatment. The only side affect he had was a bad headache 24 hours later, and our doctor had a steroid ready for him. One dose. Presto, headache gone. Our ds was given benedril at the center by his doctor, so they may already have that in mind. We were very fortunate, he handled the whole thing beautifully. The first 6 weeks we saw very little panda's symptoms. (however I expected that cause he had just cleared a recent 10 wk episode right before ivig). Wk 7, he was highly symptomatic 5 out of 7 days....then presto again....woke up calm....have not seen any symptoms for 6 days now. Otherwise, the whole thing was pretty uneventful...except for our excitement over a possible end.

 

One suggestion: Our doctor noted that some behavioral issues could result from old pandas patterns...So we decided to treat anything we saw as behavioral. I actually started a new behavior mod program that has turned out to be a total GEM. The Nurtured Heart Approach, by Howard Glasser. My ds has a twin whom is on the odd side of the fence, and I have applied his principals to both children, and I must say...Im on week four, and my house has never been calmer.

 

While when my pandas child is symptomatic, the results are not as high, but it has turned out to help keep his environment very consistant, as well as a good barometer for knowing is it Pandas, or is it behavior.....The easy program works especially well for odd traits......

 

I wish only the best of luck to you!!!

Share this post


Link to post
Share on other sites

Thank you everyone for these amazing tips and advice. We are here doing the IVIG now...finally!

 

I wanted to know if anyone also has thoughts about the next two weeks in terms of putting our son back in his camp with other kids, or if we should try to keep him home and away from exposure to viruses, etc.

 

My husband says that he heard he will be extra vulnerable to infections over the next 10 days immediately following IVIG. Is this true? Have any of you heard this as well?

 

Thanks for any thoughts on this!

Share this post


Link to post
Share on other sites

To my understanding he will be better protected with IVIG, since he now has extra & "good" antibodies. Isn't he also on abx? No reason why he would be in any danger.

 

T.Anna

Edited by T.Anna

Share this post


Link to post
Share on other sites

What did your dr recommend? I think it depends not only on safety but on your kid as well. Assuming its safe to be exposed to other kids, are you comfortable sending him to camp or would you be more comfortable monitoring him for a while to make sure he is not having any complications or side effects. Or is he the type of kid who does better being preoccupied and would do better I. A structures camp environment? Do you feel the camp would be able to handle any physical or emotional disturbances your kiddo might endure? I know our camp would and I would feel comfortable and he would be better off running around and swimming, but others would t tolerate it well at all. My advice is to ask your doc and then Discuss it with your child to see if that is what would make him happiest. Wishing him all the best!

Share this post


Link to post
Share on other sites

We kept our son home for a couple of days - primarily because he was tired. His first IVIG we did Thurs/Fri, and we sent him back to pre-school on Monday. He did great. This last one we did on a Mon/Tuesday, and he went back to summer camp on Friday.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
Sign in to follow this  

×
×
  • Create New...